Missouri, 2019

Flash Flooding and Hail in Missouri, May 28 to 29, 2019

May 28 to 29, 2019 · NWS LSX · 8 events in 5 counties and zones

Storms developed along an old outflow boundary. Several of the storms produced severe weather including large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along an old outflow boundary. Several of the storms produced severe weather including large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 11:50 AM CST, 10 minutes earlier.

Area forecast discussion, May 28, 11:50 AM CST, 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1250 PM CDT Tue May 28 2019

.UPDATE...
Issued at 1152 AM CDT Tue May 28 2019

Working on a Severe Watch for northeast MO and into west-central
IL for this afternoon. A lot of updates coming to accompany this.
The storm is anchored on an old outflow from earlier convection,
and continues to move east into a favorable environment and would
expect a severe threat to continue across northern portions of the
CWA. Will be going with cat PoPs into the afternoon.

It should be noted, while this storm is expected to be severe,
this is not expected to be the main round, still anticipated to be
this evening and into overnight. More to follow.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 305 AM CDT Tue May 28 2019

The primary issue continues to be convection in the next 24 hours.
Currently, showers and thunderstorms continue to percolate over
northern Missouri/southern Iowa along quasi-stationary front. This
front will continue to be the focus for convective development in
Missouri through the morning. If forecast soundings are
representative of the actual atmosphere today, there will be
little if any chance of convection across almost the entire area.
All short range models are showing a very pronounced capping
inversion across the area, even up in northern Missouri into west
central Illinois in the vicinity of the front. Normally, I'd go
with a dry forecast based on this, but convective trends have been
a bear to forecast the last couple of days, and the convection
allowing models nearly continuously produce precipitation to a
greater or lesser degree up in northeast Missouri and west central
Illinois today. Have therefore kept chance/slight chance PoPs in
those areas through today.

Models are not in particularly good agreement on the details of
tonight's convection.  However, generally it still looks like storms
will develop over the eastern Great Plains and grow upscale into
one or more lines. Exactly where that line (those lines) will go
is not certain, but the general consensus is that northern
Missouri into west central Illinois will have the highest risk for
severe weather. MUCAPE and deep-layer shear should be enough to
support rotating updrafts, and the added shear/vorticity in the
vicinity of the surface front will only add to the potential for
severe storms. Per SPC's DY1 outlook, damaging winds and tornadoes
should be the primary threat, of course, any supercells embedded
in the line will also be capable of producing large hail. To add
insult to injury, after the line goes through, heavy rain may
linger as motion vectors show the potential for very slow MBE
movement/training. Models are also showing precipitable water
values between 1.75-2 inches so storms should be very efficient
rainfall producers. Given the wet antecedent conditions in
northeast Missouri and west central Illinois, have issued a flash
flood watch from 700 PM this evening until 900 AM Wednesday. That
may be a bit long, as it looks like rain will taper off between
400 AM and 700 AM...but as I said earlier, convective trends have
been a bear to forecast lately. Further south, the southern end of
the line will likely sweep through the area with primarily a
damaging wind threat. This may be mitigated somewhat by diurnal
weakening of instability as well as the development of a nocturnal
inversion. However, there is certainly enough uncertainty in this
forecast that we shouldn't let our guard down.

Carney

.LONG TERM...  (Wednesday through Monday)
Issued at 305 AM CDT Tue May 28 2019

By 12z Wed, an occluding upper low will be located over NEB while
a separate PV anomaly rounds the base of the trough over AZ/NM.
This feature will lift northeastward through the region on Wed/Wed
night, eventually merging with the remnants of the occluding low
pressure center before sliding eastward away from the region.

At the surface, the induced surface low will be located over
either eastern KS/NEB or over SW IA and NW MO by 12z. Models are
in excellent agreement that a warm front will stretch eastward
across southern IA while a cold front extends south-southwestward
through eastern KS. Models still show a slower solution for the
cold front with fropa occurring on Wed night and Thu for the LSX
CWA. The combination of a slow-moving low pressure system and
active frontal boundaries in the region will keep unsettled
weather in place through Thu morning for most of the area.

To some extent, what happens on Wed will depend on what happens on
Tue night, and this includes the threat for strong to severe
storms. Ongoing convection at 12z and/or persistent debris clouds
for most of the day would inhibit insolation and decrease
instability, leading to lower chances for strong to severe storms.
That said, favorable parameters for strong to severe storms on
Wed/Wed night include H7-H5 lapse rates of 6.5-7.5 deg C/km,
30-40kts of 0-6km shear, at least 1000 J/kg of CAPE, and far less
of a capping inversion compared to Tue. Given that the shear
vectors are largely parallel to the H85 boundary, the expectation
is for convection to quickly grow upstream into a line and then
progress across MO/IL on Wed night. Rain should taper off on Thu
for most of the area.

With the departure of the upper low, a pattern change will finally
occur and offer at least some hope of relief from the recent
active weather. The LSX CWA will be beneath NW flow aloft due to
a deep closed low moving into SE Canada. Models do show a couple
of PV anomalies moving through the flow, but at this temporal
distance it is difficult to distinguish between real features and
convective feedback in the models. By late this weekend and early
next week, large model differences appear regarding the evolution
and movement of the large closed low over the NE CONUS, which in
turn creates large differences in the upstream flow pattern.
Models which are quicker with the close low are depicting a weak ridge
axis overhead, but the slower models retain a deep NW flow
pattern. This leads to uncertainty regarding temperature and
precipitation trends for this weekend and beyond.

Temperatures will be above average on Wed with highs in the mid to
upper 80s across the region. Highs on Thu will be around 10
degrees cooler due to ongoing precipitation as well as the passage
of a cold front. Highs should be in the upper 70s to lower 80s
for Fri through Mon. Overnight lows should be around 60 degrees
across most of the area on most nights, although more variation is
expected on Wed night due to the presence of a frontal boundary.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1238 PM CDT Tue May 28 2019

Not a lot of changes for forecast outside of thunderstorm cluster
expected to reach KUIN within the hour. This storm, potentially
severe, should continue east this afternoon leaving MVFR cigs in
its wake. Ongoing thunderstorms over KS are still expected to
move into the region this evening, and continue overnight. These
storms will likely be severe when impacting KUIN, but severe
threat continues into the night. Timing remains less certain,
especially overnight. Regardless, TSRA threat should diminish late
tonight through sunrise. Winds will return to SW with gusts around
20 kts again possible.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     morning for Knox MO-Lewis MO-Marion MO-Shelby MO.

IL...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     morning for Adams IL-Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, May 28, 2:50 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
350 AM CDT Tue May 28 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
350 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible across the region today and
tonight, especially during the evening and overnight hours. The main
threats are damaging winds and large hail, but isolated tornadoes
will be possible during the evening hours.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible on Wednesday and
Wednesday night. The primary threats are large hail and damaging wind
gusts.

Thunderstorms are possible each day from Wednesday through Monday.

Major river flooding will continue this week along the Mississippi,
Missouri, and Illinois Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight across parts of
Missouri and Illinois.

Kanofsky

In the hours before

Local storm report, May 28, 7:50 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     LEONARD                 39.89N 92.18W
05/25/2019                   SHELBY             MO   TRAINED SPOTTER

            2 FOOT TREE BLOWN OVER.

&&

PW

The radar

The St Louis radar (KLSX), 175 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood. Local standard time, as filed.

Hail, Shelby

When
May 28, 12:00 PM CST
Where
Shelby County, 0.41 mi SE of Bethel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.876, -92.024

Hail, Lewis

When
May 28, 12:24 PM CST
Where
Lewis County, 0.52 mi NE of Ewing
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.006, -91.714

Hail, Marion

When
May 28, 12:33 PM CST
Where
Marion County, 0.79 mi SSE of Taylor
Measured
1 in hail
Reported by
Public
Coordinates
39.919, -91.527

Hail, Shelby

When
May 28, 12:50 PM CST
Where
Shelby County, 0.9 mi ENE of Shelbina
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.704, -92.034

Hail, Monroe

When
May 28, 1:25 PM CST
Where
Monroe County, Monroe City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.650, -91.730

Hail, Ralls

When
May 28, 2:06 PM CST
Where
Ralls County, 1.95 mi ESE of Rensselaer
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.661, -91.535

Flash Flood, Shelby

When
May 28, 11:30 PM CST to May 29, 2:45 AM CST
Where
Shelby County, 2.4 mi NW of Cherry Box to 3.71 mi WSW of Maud
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.951, -92.286

Up to three inches of rain fell in a short amount of time causing flash flooding county wide. Numerous roads were flooded and the county government office had flooding issues.

Flash Flood, Lewis

When
May 29, 12:00 AM CST to 2:45 AM CST
Where
Lewis County, 2.11 mi NW of La Belle to 0.64 mi WSW of Steffenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.142, -91.948

Up to three inches of rain fell in a short amount of time, especially across the southern half of the county. Numerous roads were flooded, with the worst flooding in La Grange.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829471, 829473, 829474, 829477, 829478, 829481, 830572, 830575.